Guidance calls for increased awareness of drug-induced arrhythmias

Some arrhythmias caused by medications, such as bradyarrhythmias and atrial tachycardia, are notable mainly due to their symptoms, while others, such as Brugada syndrome and torsades de points, can lead to sudden death, a scientific statement from the American Heart Association said.


Clinicians should be aware of drugs that may cause cardiac arrhythmia as well as types of arrhythmias that may be drug-induced, according to a new scientific statement from the American Heart Association.

The statement was published Sept. 15 by Circulation and was developed by the American Heart Association Clinical Pharmacology Committee of the Council on Clinical Cardiology and Council on Cardiovascular and Stroke Nursing after a review of the literature. Types of drug-induced arrhythmias discussed in the statement include bradyarrhythmias, atrial fibrillation and atrial flutter, atrial tachycardia, and Brugada syndrome, among others. The statement, which is freely available online, includes extensive tables listing the magnitude of risk associated with each drug as well information on as the mechanism of action.

Certain drug-induced arrhythmias, such as bradyarrhythmias and atrial tachycardia, are notable mainly due to their symptoms, while others, such as Brugada syndrome and torsades de points, can cause serious consequences, including sudden death, the statement said. Risk factors should be modified when possible for prevention and risk reduction, and patients with nonmodifiable risk factors who require a drug that could cause arrhythmia may benefit from monitoring for early detection and treatment, according to the statement. Drug-induced arrhythmias should be managed by discontinuing the drug and following guidelines for treatment of the arrhythmia in question, it said.

“Much remains unknown about the mechanisms of arrhythmias associated with specific drugs. Further research is needed to better define the overall incidence of specific drug-induced arrhythmias, the underlying mechanisms, and the optimal methods to reduce risk and to increase awareness among clinicians and patients,” the authors wrote. “Consideration of the possibility that a patient's [arrhythmia] could be drug-induced is important.”